Article Type: Case Reports
Olanzapine Induced Hair Loss in an Adolescent Case
Sabide Duygu Uygun


Drug induced alopecia is a reversible side effect of psychopharmacological treatments. Diffuse hair loss occurs with use of antipsychotics more rarely than mood stabilizers shown to be related to alopecia. In the literature, there is only one case report presenting an atypical antipsychotic “quetiapine” induced hair loss during adolescence when individuals are more sensitive to undesirable effects of drugs. Olanzapine, a safe and well tolerated atypical antipsychotic, is prescribed in child and adolescent psychiatry clinics. Alopecia may not be described by children and adolescents, but clinicians should be aware of this problem that may lead to impair compliance with treatment. In the report, an adolescent case of alopecia related to use of olanzapine that recovered after cessation of the drug is presented.

REFERENCES

1.Schneider MR, Schmidt-Ullrich R, Paus R. The hair follicle as a dynamic miniorgan. Current Biology 2009;19(3):132-42.

2.Tosti A, Pazzaglia M. Drug reactions affecting hair: diagnosis. Dermatologic clinics. 2007;25(2):223-31.

3.Mufaddel A, Osman OT, Almugaddam F. Adverse cutaneous effects of psychotropic medications. Expert Review of Dermatology 2013;8(6):681-92.

4.Yazici KU, Percinel I. Quetiapine induced hair loss in an adolescent case.. Anadolu Psikiyatri Dergisi 2015;16(2):143. [Turkish]

5.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts E, et al. A method for estimating the probability of adverse drug reactions. Clinical Pharmacology and Therapeutics. 1981;30(2):239-45.

6.Findling RL, Steiner H, Weller EB. Use of antipsychotics in children and adolescents. J Clin Psychiatry 2005;66(Suppl.7):29-40.

7.Correll CU. Antipsychotic use in children and adolescents: minimizing adverse effects to maximize outcomes. Focus 2008;6(3):368-78.

8.Warnock JK, Morris DW. Adverse cutaneous reactions to antipsychotics. Am J Clin Dermatol 2002;3(9):629-36.

9.Kuloglu M, Korkmaz S, Kilic N, Saglam S, Gurok MG, Atmaca M. Olanzapine induced hair loss: a case report. Klinik Psikofarmakoloji Bülteni-Bulletin of Clinical Psychopharmacology 2012;22(4):362-6.

10.Kubota T, Ishikura T, Jibiki I. Alopecia areata associated with haloperidol. Psychiatry and Clinical Neurosciences. 1994;48(3):579-81.

11.McLean RM, Harrison-Woolrych M. Alopecia associated with quetiapine. Int Clin Psychopharmacol 2007;22(2):117-9.

12.Leung M, Wrixon K, Remick RA. Olanzapine-induced hair loss. Can J Psychiatry 2002;47(9):891-2.

13.Mermi O, Atmaca M, Kilic F, Gurok MG, Kuloglu M. Fluoxetine Induced Hair Loss: a case report. Dusunen Adam The Journal of Psychiatry and Neurological Sciences 2014;27(3):266-9.



Key words: Adolescent, alopecia, olanzapine
Psychiatry and Behavioral Sciences 2019;9(4):192-194
Online ISSN: 2636-834X
Creative Commons License This work is licensed under a Creative Commons Attribution 3.0 Unported License